Craig, I. J. D., Fabling, R. B., Heerikhuisen, J. & Watson, P. G. (1999). Magnetic reconnection solutions in the presence of multiple nulls. The Astrophysical Journal, 523(2), 838- 848.
Permanent Research Commons link: http://hdl.handle.net/10289/1372
It is known that exact analytic solutions can be constructed for incompressible magnetic reconnection in three space dimensions. In the case of an isolated X-point null, there are two types of reconnection solutions, namely, “spine” and “fan” models, which depend on the form of the X-point disturbance. However, such models cannot describe multiple null “separator” reconnection, for which there is independent observational evidence. Here we show that the spine formalism naturally extends to the case of multiple null fields. Solutions showing the characteristics of fan, spine, and separator are described, and a discussion is given of their energy dissipation properties. We demonstrate a family of multiple null, fast reconnection solutions and point out that the classical Sweet-Parker dissipation rate is the slowest that can be achieved with the present models.
This article has been published in the Astrophysical Journal. Copyright 1999 The American Astronomical Society.